Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2014, 11:28 PM MDT for Blaine County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 11:28 PM MDT (05:28 UTC)
- Expired
- Jul 24, 2014, 12:15 AM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 148 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:15 AM MDT | HAIL 1.75 | Turner, MT | ESTIMATED GOLF BALL SIZE HAIL FALLING. DAMAGE TO VEGETABLE GARDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:31 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
172
WUUS55 KTFX 240528
SVRTFX
MTC005-240615-
/O.NEW.KTFX.SV.W.0032.140724T0528Z-140724T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1128 PM MDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1215 AM MDT
* AT 1125 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 23 MILES
NORTHEAST OF TURNER...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
4878 10825 4890 10859 4901 10856 4901 10824
TIME...MOT...LOC 0528Z 274DEG 20KT 4900 10795
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
151
WWUS55 KTFX 240607
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1207 AM MDT THU JUL 24 2014
MTC005-240615-
/O.CON.KTFX.SV.W.0032.000000T0000Z-140724T0615Z/
BLAINE MT-
1207 AM MDT THU JUL 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLAINE COUNTY UNTIL 1215 AM MDT...
AT 1202 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 35 MILES EAST OF
TURNER...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
4878 10825 4886 10848 4901 10850 4901 10824
TIME...MOT...LOC 0604Z 274DEG 20KT 4899 10765
HAIL...1.00IN
WIND...60MPH
$$
SUK024
WWUS55 KTFX 240619
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1219 AM MDT THU JUL 24 2014
MTC005-240625-
/O.EXP.KTFX.SV.W.0032.140724T0528Z-140724T0615Z/
BLAINE MT-
1219 AM MDT THU JUL 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY IS
BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
4878 10825 4886 10848 4901 10850 4901 10824
TIME...MOT...LOC 0607Z 274DEG 20KT 4899 10762
$$
SUKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:10 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 9:10 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 910 PM MDT Wed Jul 23 2014 .DISCUSSION... Update forthcoming. Have made minor adjustments to the POP and Weather grids. Severe Thunderstorm Watch in effect until 3 AM for a portion of North Central Montana. Radar indicates greatest concentration of storms near Great Falls at this time. Storm development over southwest Montana looks to be decreasing. Temperatures look good. && .AVIATION... UPDATED 2331Z. The air mass over Central Montana is unstable but convection has been slow to initiate. Unsettled, southwest flow aloft ahead will aid the development of thunderstorms later this afternoon and evening. Best chance for development will be over the Rockies this afternoon and evening, and over the Hiline later this evening. Conditions are good for thunderstorms that do develop to become severe with large hail and strong, erratic gusts. Most convective activity will diminish after midnight. MVFR conditions are possible near showers and thunderstorms. Elsewhere, VFR conditions will prevail through the next 24 hours. Strong west winds will develop Thursday across the Rockies and adjacent plains. A high wind warning has been issued for the Northern Rockies and portions of the adjacent plains. && .PREV DISCUSSION...Issued 303 PM MDT Wed Jul 23 2014 This Afternoon through Friday Evening...Quiet weather right now across the region, but conditions still looking favorable for strong-to-severe storms later this aftn/eve, mainly over the central and Hiline counties. Weather balloon launched at 1:30pm from Great Falls indicated just a small piece of stable air (or "cap") remaining from the stable airmass brought on by the rainfall this morning. The cap should erode over the next hour or so as surface temperatures climb to near 90 degrees. Once the cap breaks, high amounts of instability (CAPE values over 1000 J/kg) should allow for quick initial storm development, with the updrafts straightened by good vertical wind shear already in place. Further support should come from the strong jet stream (80-100 mph) current oriented southwest-to-northeast from the central Idaho into the center of Montana. Primary threats from these storms continues to be large hail and damaging winds. Still think storms will initially fire over parts of southwest MT (Helena area and south), then track northeastward into central MT this evening and up to the Hiline during mid-late evening. A few strong storms may occur north of US Highway 2 after midnight, but most of serious convective activity should dissipate by 10pm or so. The weather system driving the activity is a large low pressure system currently just off the WA/OR coast. Forecast models still in good agreement that the system's central low pressure area will lift northeast toward southern British Columbia tonight then track east just north of the US/Can border on Thursday. Forecast pressure gradients remain strong both aloft and with the surface cold front that should move across the region tomorrow morning, so widespread gusty winds are still likely over the northern half of the forecast area. As such, the high wind warning for areas from Toole County west to the Northern Rocky Mtn Front remains in effect starting late tonight. As the system heads into Saskatchewan on Fri, the gradients should lessen, along with the winds. High pressure then steadily builds into the region from the west, bringing dry conditions and temperatures slightly below normal (mid-upper 70s) for Friday. Waranauskas Friday night through Tuesday...Models are still on the same page in developing a strong upper ridge over the western U.S. over the weekend which will continue into early next week. Expect dry conditions through the weekend. By Monday models forecast some monsoonal moisture over the area as a weak weather disturbance moves through the strong upper ridge. Models disagree on details with the the weather disturbance and associated spotty precipitation. Will go with isolated showers and thunderstorms over southwest Montana Monday through Tuesday. Models have spotty precipitation farther north but due to differences with the timing and placement of the precipitation will hold for now in mentioning any isolated showers or thunderstorms over central and northern Montana. Blank && .FIRE WEATHER... Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties) and the southern third of Blaine County remains in effect with no changes at this time. Gusty winds, sustained at 20 to 30 mph with gusts around 40 mph, are likely on Thurs with afternoon humidities dropping down to 20 to 25 percent range. There is also concern that lightning starts from thunderstorms this evening may hold over and then spread as the strong winds develop tomorrow. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 61 75 52 76 / 70 10 10 10 CTB 55 69 50 72 / 80 10 10 10 HLN 59 78 53 80 / 40 10 10 0 BZN 54 81 43 80 / 20 10 10 0 WEY 44 74 33 72 / 10 10 0 0 DLN 53 76 43 77 / 30 10 10 0 HVR 60 80 52 77 / 70 20 10 10 LWT 58 81 49 77 / 40 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Thursday afternoon through Thursday evening Blaine...Chouteau...Fergus. HIGH WIND WARNING from Midnight tonight to Midnight MDT Thursday Night Northern Rocky Mountain Front. HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday Night Eastern Glacier...Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 23, 10:13 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1013 PM MDT WED JUL 23 2014 MTZ050-051-240500- FERGUS MT-JUDITH BASIN MT- 1013 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND WESTERN FERGUS COUNTIES UNTIL 1100 PM MDT... AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOBSON...OR 19 MILES SOUTHEAST OF STANFORD...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... MOORE... DANVERS... LEWISTOWN... HILGER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4732 10932 4700 10922 4692 11002 4715 11003 TIME...MOT...LOC 0413Z 253DEG 30KT 4703 10984 MLV
Local storm report, Jul 23, 10:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL LEWISTOWN 47.06N 109.43W
07/23/2014 M0.75 INCH FERGUS MT TRAINED SPOTTER
ESTIMATED WIND GUSTS 40 TO 50 MPH. PENNY-SIZED HAIL.
1045 PM TSTM WND GST LEWISTOWN 47.06N 109.43W
07/23/2014 E50 MPH FERGUS MT TRAINED SPOTTER
ESTIMATED WIND GUSTS 40 TO 50 MPH. PENNY-SIZED HAIL.
&&
MLVSpecial weather statement, Jul 23, 10:56 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1056 PM MDT WED JUL 23 2014
MTZ011-013-047-240545-
BLAINE MT-CHOUTEAU MT-HILL MT-
1056 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 1145 PM MDT...
AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF BOX ELDER TO 20 MILES NORTH OF WINIFRED...AND MOVING NORTHEAST AT
45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
KREMLIN...
HAVRE AND LLOYD...
CHINOOK...
ZURICH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4820 10849 4772 10944 4775 10952 4774 10955
4839 11044 4893 10941
TIME...MOT...LOC 0457Z 232DEG 45KT 4845 11014 4787 10939
MLVSpecial weather statement, Jul 23, 10:58 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MDT WED JUL 23 2014
MTZ044-045-240545-
LIBERTY MT-TOOLE MT-
1058 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND NORTHERN
LIBERTY COUNTIES UNTIL 1145 PM MDT...
AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF LOTHAIR...OR 22 MILES
NORTHWEST OF CHESTER...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WHITLASH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4900 11118 4901 11073 4858 11131 4870 11158
4902 11128
TIME...MOT...LOC 0459Z 218DEG 43KT 4876 11127
MLVSpecial weather statement, Jul 23, 11:03 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1103 PM MDT WED JUL 23 2014 MTZ050-051-240545- FERGUS MT-JUDITH BASIN MT- 1103 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND CENTRAL FERGUS COUNTIES UNTIL 1145 PM MDT... AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MOORE...OR 15 MILES WEST OF LEWISTOWN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANVERS AND HILGER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4735 10916 4713 10905 4699 10988 4719 10992 TIME...MOT...LOC 0503Z 251DEG 32KT 4711 10971 MLV
Local storm report, Jul 23, 11:18 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
07/23/2014 M63 MPH CHOUTEAU MT DEPT OF HIGHWAYS
LOMA DOT MEASURES 63 MPH WIND GUST.
&&
MLVThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:12 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 23, 7:21 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jul 23, 7:59 PM MDT | Special Weather Statement | TFX | Meagher | 61 min |
| Jul 23, 8:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 23, 8:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| Jul 23, 9:07 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Jul 23, 9:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 23, 9:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 23, 9:44 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
| Jul 23, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jul 23, 10:27 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 48 min |
| Jul 23, 10:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 50 min |
| Jul 23, 10:56 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 10:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
| Jul 23, 11:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 23, 11:41 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 11:44 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jul 23, 11:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 24, 12:14 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 24, 12:29 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 24, 3:53 AM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 20 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jul 24, 2:15 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 24, 2:47 PM MDT | Special Weather Statement | TFX | Blaine | 58 min |
| Jul 24, 2:57 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.